Hail, Washington
- When
- May 28, 3:33 PM EST
- Where
- Washington County, Albemarle Beach
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.930, -76.650
The public reported dime size hail and gusty winds.
Showers and thunderstorms formed across Eastern North Carolina due to combination of an unstable airmass and the inland-moving sea-breeze front during the afternoon and evening of May 28th, 2014. A few sub-severe hail reports were received across Washington County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
Showers and thunderstorms formed across Eastern North Carolina due to combination of an unstable airmass and the inland-moving sea-breeze front during the afternoon and evening of May 28th, 2014. A few sub-severe hail reports were received across Washington County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 28, 2:59 PM EST, 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 359 PM EDT WED MAY 28 2014 .SYNOPSIS... A BACKDOOR COLD FRONT WILL DROP INTO EASTERN NORTH CAROLINA FROM THE NORTH TONIGHT AND CONTINUE MOVING SOUTH THURSDAY. HIGH PRESSURE NORTH OF THE GREAT LAKES FRIDAY WILL MOVE SOUTH AND BE CENTERED OVER THE CAROLINAS MONDAY. THE HIGH WILL MOVE OFF THE SOUTHEAST COAST TUESDAY. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... AS OF 4 PM WED...ISOLATED ACTIVITY FIRING UP THIS AFTERNOON ALONG THE SURFACE TROF TO THE WEST. HAVE INCLUDED A SLIGHT CHANCE POP MAINLY WEST OF HIGHWAY 17 THROUGH EARLY EVENING. BELIEVE THERE WILL BE A BREAK IN THE ACTIVITY THIS EVENING AS CURRENT CONVECTION DISSIPATES WITH LOSS OF DAYTIME HEATING. SCATTERED CONVECTION WILL ENTER THE FORECAST AREA FROM THE NORTH LATE THIS EVENING ALONG AND AHEAD OF APPROACHING BACKDOOR FRONT. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/... AS OF 4 PM WED...THE FRONT IS FORECAST TO BE ACROSS THE SOUTHERN BORDER OF THE FORECAST AREA THURSDAY MORNING AS IT CONTINUES MOVING FURTHER SOUTH. MODELS INDICATING CONVECTION WILL CONTINUE AFTER THE FRONT PASSES. ATMOSPHERE WILL REMAIN UNSTABLE MAINLY OVER THE SOUTHWEST COUNTIES AND THIS IS WHERE THE BEST CHANCE FOR ANY THUNDER WILL BE. DID NOT INCLUDE THUNDER MENTION OVER THE NORTHEAST PORTION. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... AS OF 4 PM WEDNESDAY...NO CHANGES IN THE FORECAST UPPER FLOW THROUGH THE PERIOD WITH AN AMPLIFIED BLOCKING PATTERN CONTINUING TO PREVAIL THROUGH THE LONG TERM WITH UPPER RIDGING OVER THE CENTRAL CONUS PLACING EASTERN NC IN PREDOMINATELY NORTHWEST FLOW ALOFT. THE GUIDANCE CONTINUES TO SIGNAL A WET PERIOD OF WEATHER THURSDAY NIGHT INTO FRIDAY. A BACKDOOR COLD FRONT WILL STALL JUST SOUTH OF THE SOUTHERN PORTION OF EASTERN NC THURSDAY NIGHT INTO FRIDAY. WARM ADVECTION ATOP A SHALLOW SURFACE BASED NORTHEAST FLOW/COOLER AIR MASS BEHIND THE FRONT WILL PRODUCE ASCENT OF A FAIRLY MOIST AIR MASS WITH PW VALUES UP TO 1.8 INCHES. THUS WOULD EXPECT EPISODES OF SHOWERS/THUNDERSTORMS THROUGH MID FRIDAY AFTERNOON. CONTINUED PREVIUOS FCST POPS OF 50% FOR THURSDAY NIGHT...AND GRADUALLY DECREASING CHC POPS ON FRIDAY WITH DRIER AIR MASS SPREADING IN FROM N-NE DURING THE DAY. ISOLATED SVR THREAT WILL CONTINUE ACROSS SRN PORTIONS OF AREA INTO EARLY THURSDAY EVENING. INITIAL SURGE OF DRIER AND COOLER AIR LATE FRIDAY AND FRIDAY NIGHT WILL BE REINFORCED LATE SAT INTO SAT NIGHT AS UPR TROF DIGS OFF MID ATLC COAST...RESULTING IN BELOW NORMAL TEMPS FOR WEEKEND. SFC AND UPR RIDGE WILL BEGIN TO SLIDE S AD SE OF AREA MONDAY...LEADING TO WARMING TEMPS AND INCREASING CHANCES FOR DIURNAL CONVECTION TUE AND WED. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... SHORT TERM /TONIGHT AND THU/ AS OF 4 PM WED...VFR THROUGH LATE TONIGHT. ONLY ISOLATED CONVECTION POSSIBLE THROUGH EARLY THIS EVENING...AND THIS WILL DISSIPATE THIS EVENING WITH LOSS OF DAYTIME HEATING. SCATTERED CONVECTION WILL MOVE IN FROM THE NORTH LATE TONIGHT AS A BACKDOOR COLD FRONT ENTERS THE AREA FROM THE NORTH. WINDS WILL BE SOUTHWEST THROUGHOUT THE AREA THIS EVENING BUT WILL SHIFT RATHER QUICKLY TO NORTHEAST LATE TONIGHT AS THE FRONT PASSES. MVFR CEILINGS FORECAST FOR ALL AREA TERMINALS AFTER 09Z BEHIND THE FRONT WITH A LIGHT NORTHEAST WIND. SCATTERED SHOWERS POSSIBLE DURING THE DAY. BEST CHANCE FOR THUNDER WILL BE AT OAJ WITH THE OTHER THREE TERMINALS SEEING A RATHER STABLE AIRMASS SO ANY THUNDER WILL BE ISOLATED. LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... AS OF 4 PM WEDNESDAY...PERIODS OF SUB-VFR LIKELY THURSDAY NIGHT INTO FRIDAY WITH SCT-BKN CONVECTIVE ACTIVITY OCCURRING ALONG AND NORTH OF A COLD FRONT STALLED JUST S OF AREA. DRIER AIR IS FORECAST TO MOVE INTO THE AREA LATE FRIDAY AND PERSIST THROUGH THE WEEKEND...WITH VFR PREVAILING INTO MONDAY. && .MARINE... SHORT TERM /TONIGHT AND THU/ AS OF 4 PM WED...SOUTHWEST FLOW ACROSS THE MARINE ZONES THIS EVENING WILL SHIFT RATHER QUICKLY TO NORTHEAST AS THE BACKDOOR FRONT DROPS IN FROM THE NORTH. EXPECT WIND SHIFT EARLY THIS EVENING OVER THE WATERS NORTH OF OREGON INLET...WITH THE WATERS SOUTH OF CAPE LOOKOUT SEEING THE SHIFT CLOSER TO DAYBREAK THURSDAY. PRESSURE GRADIENT IS NOT THAT TIGHT AND AM FORECASTING WINDS NO HIGHER THAN 15 KNOTS AND SEAS NO HIGHER THAN 4 FEET. LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... AS OF 4 PM WEDNESDAY...A BACK DOOR COLD FRONT WILL BE STALLED JUST S OF THE WATERS THURSDAY NIGHT...WITH A MINOR NE SURGE TO 15 KTS DEVELOPING ACROSS AREA FRIDAY. A STRONGER SURGE TO 15-20 KT WILL SPREAD N TO S ON SATURDAY AND CONTINUE INTO EARL SUNDAY. SOME GUSTS TO 25 KNOTS LIKELY...ESPECIALLY OVER OUTER WATERS NEAR GULF STREAM. WINDS WILL BECOME LIGHT AND VRBL SUN NIGHT WITH SFC HIGH PRES CENTER MOVING OVER AREA....THEN SW WINDS 10-15 KT WILL DEVELOP MONDAY AS HIGH MOVES OFF TO SE. BLEND OF WW3 AND NWPS USED FOR SEAS DURING PERIOD. HEIGHTS MAINLY 2-4 FT S AND 3-5 FT N MOST OF PERIOD...WITH PERIOD OF 4-6 FT LIKELY OUTER PORTIONS OF NRN AND CENTRAL WATERS WITH STRONGER NE WINDS LATE SATURDAY INTO SUNDAY. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && SYNOPSIS...HSA NEAR TERM...HSA SHORT TERM...HSA LONG TERM...JBM AVIATION...HSA/JBM MARINE...HSA/JBM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 359 PM EDT WED MAY 28 2014 NCZ029-044>047-079>081-094-292000- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-PAMLICO- 359 PM EDT WED MAY 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ095-098-292000- CARTERET-ONSLOW- 359 PM EDT WED MAY 28 2014 ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RIP CURRENT RISK. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ103-292000- OUTER BANKS DARE- 359 PM EDT WED MAY 28 2014 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THURSDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RIP CURRENT RISK. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RIP CURRENT RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ090>093-292000- DUPLIN-LENOIR-JONES-CRAVEN- 359 PM EDT WED MAY 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ104-292000- OUTER BANKS HYDE- 359 PM EDT WED MAY 28 2014 ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RIP CURRENT RISK. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1041 AM EDT WED MAY 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND DMG WALLACE 34.73N 78.00W
05/27/2014 DUPLIN NC LAW ENFORCEMENT
TREE FELL AND KNOCKED DOWN POWER POLE ON SLOAN STREET.
TIME ESTIMATED BY RADAR.
&&
EVENT NUMBER MHX1400373
JBMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 339 PM EDT WED MAY 28 2014 NCZ092-098-282015- JONES-ONSLOW- 339 PM EDT WED MAY 28 2014 ...A STRONG THUNDERSTORM WILL MOVE ACROSS ONSLOW AND JONES COUNTIES THROUGH 415 PM EDT... AT 339 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER TAYLORS CORNER...OR ABOUT 12 MILES NORTHWEST OF HALF MOON...MOVING SOUTHEAST AT 15 MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...PETERSBURG...... COMFORT. HAZARDS INCLUDE... PEA SIZE HAIL. GUSTY WINDS OF 30 TO 40 MPH. HEAVY RAINFALL AND MINOR FLOODING. DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY. && LAT...LON 3498 7726 3479 7742 3495 7766 3508 7755 TIME...MOT...LOC 1939Z 299DEG 15KT 3498 7754 2
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
423 PM EDT WED MAY 28 2014
NCZ045-282130-
WASHINGTON-
423 PM EDT WED MAY 28 2014
...A STRONG THUNDERSTORM WILL MOVE ACROSS WASHINGTON COUNTY THROUGH
530 PM EDT...
AT 423 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MACKEYS...OR ABOUT 7 MILES SOUTH OF EDENTON...MOVING SOUTHEAST AT 25
MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ROPER...
SCUPPERNONG...CRESWELL......CENTER OF PHELPS LAKE.
HAZARDS INCLUDE...
NICKEL SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3589 7637 3586 7635 3579 7640 3575 7640
3571 7646 3589 7674 3591 7673 3595 7669
3594 7667 3594 7665 3595 7654 3597 7649
TIME...MOT...LOC 2023Z 308DEG 23KT 3594 7661
2SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 433 PM EDT WED MAY 28 2014 NCZ092-098-282130- JONES-ONSLOW- 433 PM EDT WED MAY 28 2014 ...A STRONG THUNDERSTORM WILL MOVE ACROSS ONSLOW AND JONES COUNTIES THROUGH 530 PM EDT... AT 433 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER KELLUM...OR ABOUT 5 MILES NORTH OF PUMPKIN CENTER...MOVING SOUTHEAST AT 20 MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...KELLUM......PUMPKIN CENTER...DEPPE...PINEY GREEN. HAZARDS INCLUDE... PEA SIZE HAIL. GUSTY WINDS OF 30 TO 40 MPH. DEADLY CLOUD TO GROUND LIGHTNING. HEAVY RAINFALL AND MINOR FLOODING. SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS... POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS. && LAT...LON 3485 7712 3471 7727 3485 7748 3498 7738 TIME...MOT...LOC 2033Z 304DEG 16KT 3485 7735 2
The Norfolk radar (KAKQ), 121 km away, was scanning. The volume nearest the first event began at 20:31 UTC.
2 hail. Local standard time, as filed.
The public reported dime size hail and gusty winds.
The public reported dime to nickel size hail southwest of Creswell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524226, 524227.